Mississippi, 2022

Damaging Winds and Lightning Strike in Mississippi, August 7 to 8, 2022

August 7 to 8, 2022 · NWS JAN · 4 events in 4 counties and zones

Scattered afternoon thunderstorms developed across portions of Mississippi on August 7th and 8th. A few of these storms were severe and produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered afternoon thunderstorms developed across portions of Mississippi on August 7th and 8th. A few of these storms were severe and produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 7, 1:46 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 7, 1:46 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
246 PM CDT Sun Aug 7 2022

.DISCUSSION...

Tonight through Tomorrow:

Our area remains under the influence of upper level ridging with 500
mb anomalies 2-3 dam above climate normals. While the heat and
humidity isn't as oppressive as we dealt with earlier this summer,
it doesn't require temperatures to be much above normal to result in
heat indices near or above heat advisory criteria in August. The
subtropical Bermuda high will remain in tact through the short term
period which will allow light southerlies to maintain high
humidities through Monday.

Tonight, isolated showers will diminish early, leaving partly cloudy
skies. The best cloud coverage will likely remain in the east where
more substantial convective debris cirrus may linger. We fall into
the 70s F overnight for lows with winds light and out of the south.

Monday, we warm quickly and with slightly higher mid level heights
temperatures likely run up 1-3 F higher than we saw today. With
observations in some of the MS Delta areas reaching near 103-105 F
for heat indices (HI) today, and with little change in boundary
layer moisture expected, this should result in a corridor of 105-110
F HI for areas of the Delta along and north of the I-20 corridor.
For this reason, a heat advisory is required in those areas during
the peak heating hours of 10 am until 6 pm Monday.

Satellite water vapor imagery depicts a broad, weak upper trough
extending from the southwestern Atlantic near 75W and cutting across
to the west across the Florida Peninsula. This feature is forecast
by guidance to be somewhat disrupted and resulting in a stretched
out zone of vorticity. The southwestern flank of this troughing is
expected to detach and drift west through Monday into the northern
Gulf. This feature may provide impetus for storms to be a bit more
vigorous late day Monday as they move roughly southeast to
northwest. With the slightly improved boundary layer thermodynamics
and the resulting marginal drops in upper heights by late afternoon,
this may result in a zone of increasing instability and lift. While
severe weather is not anticipated with synoptic velocities below 25
kts through the column, propagating thunderstorms along surging
outflows encountering SBCAPE >3,500 J/KG may produce an isolated
damaging wind gust or two. /86/

Tuesday through Sunday:

The forecast through next weekend still looks like summer across the
CONUS. An upper-level ridge should remain centered over the High
Plains, while an upper trough sits over the eastern CONUS. Latest
trend in guidance has been for a deeper trough by late week/weekend.
Shortwaves moving through the flow aloft will provide some
enhancement to rain chances at times, but most POPs will be driven
by daytime heating and will peak during the afternoon hours. A cold
front does look to drop into the broader Gulf Coast region by around
Thursday, and this would usher in some drier air to at least
northern parts of our forecast area depending on how far south it
pushes. Following the trend in guidance regarding the depth of the
eastern CONUS trough, POPs were shifted to focus mainly along the
Gulf Coast Friday through the weekend. Moisture will pool ahead of
the front, and could result in more focused chances for heavier rain
along and south of the front as we head into the mid/late week
period.

As far as heat is concerned, it's not out of the question for parts
of the Delta to still see heat index values up to around 105 on
Tuesday, but decreasing heights aloft and increasing rain chances
for those areas will limit any threat for dangerous heat. At least a
few days of precip and upper-level trough influences will keep heat
out of the Hazardous Weather Outlook for most days this week. /NF/

&&

.AVIATION...

18Z TAF discussion:

Isolated to scattered SHRA/TSRA are possible this afternoon into
evening with the best chances for southern and eastern sites.
SHRA/TSRA chances diminish after 00Z. Some patchy fog is possible
for PIB/HBG between 10Z and 13Z Monday morning with minimal
impacts to CIGS/VSBY expected. VFR conditions with a southerly
wind generally under 10 kt will otherwise prevail.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  93  72  89 /  17  47  32  76
Meridian      73  92  72  90 /  18  69  34  76
Vicksburg     73  95  73  90 /  14  23  25  63
Hattiesburg   73  91  72  90 /  18  72  23  79
Natchez       73  93  72  89 /  12  37  19  61
Greenville    74  95  73  90 /   9  17  30  67
Greenwood     74  95  72  91 /   9  22  35  71

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory from 10 AM to 7 PM CDT Monday for MSZ018-019-
     025>027-034>036-040>042-047-053.

LA...Heat Advisory from 10 AM to 7 PM CDT Monday for LAZ007>009-015-
     016.

AR...Heat Advisory from 10 AM to 7 PM CDT Monday for ARZ074-075.

&&

NF/LP
Hazardous weather outlook, Aug 7, 1:11 PM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
211 PM CDT Sun Aug 7 2022

ARZ074-075-LAZ007>009-016-MSZ018-019-025-027-034>036-040>042-047-
081915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Madison LA-
Bolivar-Sunflower-Leflore-Carroll-Washington-Humphreys-Holmes-
Issaquena-Sharkey-Yazoo-Warren-
211 PM CDT Sun Aug 7 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Monday

DANGEROUS HEAT
THREAT...Elevated
TIMING...Monday

Dangerous heat is likely Monday, with peak heat index values
ranging from 105 to 110 degrees. Heat exhaustion will be likely
with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

LAZ015-023>026-MSZ026-028>033-037-043-044-048-049-053>055-059-060-
063>065-072>074-081915-
Richland-Franklin LA-Catahoula-Tensas-Concordia-Grenada-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-
Madison MS-Leake-Hinds-Rankin-Claiborne-Copiah-Simpson-Jefferson-
Adams-Lawrence-Jefferson Davis-Covington-Marion-Lamar-Forrest-
211 PM CDT Sun Aug 7 2022

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Monday

DANGEROUS HEAT
THREAT...Limited
TIMING...Monday

Caution is advised for possible dangerous heat Monday, as heat
index values peak near 105 degrees. Heat exhaustion will be
possible with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

MSZ038-039-045-046-050>052-056>058-061-062-066-081915-
Winston-Noxubee-Neshoba-Kemper-Scott-Newton-Lauderdale-Smith-
Jasper-Clarke-Franklin MS-Lincoln-Jones-
211 PM CDT Sun Aug 7 2022

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and south central
Mississippi.

.DAY ONE...Tonight and Monday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

86

&&

...HAZARD LEGEND...

*DANGEROUS HEAT*
Extreme...Extreme heat is expected with peak heat index values
 in excess of 110 degrees for multiple days. Heat stroke continues
 to be a major concern.
Significant...Dangerous heat expected with peak heat index values
 in excess of 110 degrees. Heat stroke will be a significant
 concern.
Elevated...Dangerous heat likely with peak heat index values
 ranging from 106 to 110 degrees. Heat exhaustion will be likely.
Limited...Caution is advised for possible dangerous heat as
 heat index values peak near 105 degrees. Heat exhaustion will
 be possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Aug 7, 12:31 PM CST, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
131 PM CDT Sun Aug 7 2022

MSZ030-031-033-071915-
Lowndes MS-Oktibbeha MS-Clay MS-
131 PM CDT Sun Aug 7 2022

...A strong thunderstorm will impact portions of northeastern
Oktibbeha, southeastern Clay and west central Lowndes Counties
through 215 PM CDT...

At 131 PM CDT, Doppler radar was tracking a strong thunderstorm over
Muldrow, or near West Point, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Tibbee around 140 PM CDT.
  West Point around 215 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3343 8868 3355 8884 3373 8872 3368 8872
      3368 8859 3358 8845
TIME...MOT...LOC 1831Z 220DEG 8KT 3355 8871

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

86
Special weather statement, Aug 7, 4:45 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
545 PM CDT Sun Aug 7 2022

MSZ031-033-038-039-072330-
Lowndes MS-Oktibbeha MS-Winston MS-Noxubee MS-
545 PM CDT Sun Aug 7 2022

...A strong thunderstorm will impact portions of northwestern
Noxubee, southeastern Oktibbeha, northeastern Winston and Lowndes
Counties through 630 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oktoc, or 12 miles south of Starkville, moving southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Noxubee, southeastern Oktibbeha, northeastern Winston and Lowndes
Counties, including the following locations... Artesia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3337 8829 3315 8860 3315 8891 3330 8890
      3351 8867 3351 8860 3353 8855 3354 8853
      3352 8848 3353 8847 3355 8850 3356 8850
      3357 8849 3359 8827
TIME...MOT...LOC 2245Z 026DEG 7KT 3328 8873

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DC
Special weather statement, Aug 7, 5:01 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
601 PM CDT Sun Aug 7 2022

MSZ049-050-056-072345-
Smith MS-Scott MS-Rankin MS-
601 PM CDT Sun Aug 7 2022

...A strong thunderstorm will impact portions of southeastern Rankin,
northwestern Smith and southwestern Scott Counties through 645 PM
CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm over
Johns, or 11 miles north of Mendenhall, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Johns around 610 PM CDT.
  Cato around 620 PM CDT.

Other locations impacted by this storm include Polkville and Puckett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3226 8945 3217 8948 3205 8966 3205 8992
      3235 8988 3234 8973
TIME...MOT...LOC 2301Z 114DEG 8KT 3212 8981

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DC

The radar

The Jackson/Brandon,MS radar (KDGX), 93 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
August 7, 5:05 PM CST
Where
Lincoln County, 2.24 mi SW of Brookhaven
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
31.560, -90.480

Multiple trees downed in the area of Oak Hill Drive.

Thunderstorm Wind, Simpson

When
August 8, 5:38 PM CST
Where
Simpson County, 2.15 mi NNE of Pokal
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.800, -90.070

Multiple power lines were blown down.

Lightning, Madison

When
August 8, 5:56 PM CST
Where
Madison County, 2.43 mi WNW of Ridgeland
Property damage
$1,000
Reported by
Public
Coordinates
32.440, -90.170

A tree in the Bridgewater area was destroyed by lightning.

Thunderstorm Wind, Claiborne

When
August 8, 6:50 PM CST
Where
Claiborne County, 3.51 mi E of Willows
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.030, -90.840

A tree was blown down onto the Natchez Trace Parkway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080021, 1080022, 1088877, 1088881.